Alert archive / Arkansas / Tornado Warnings in 1997

Tornado Warning 26, NWS Shreveport, LA

July 4, 1997Nevada County, Arkansas

NWS Shreveport, LA issued this tornado warning at Jul 4, 1997, 5:33 PM CDT for Nevada County, Arkansas. It was in force for 12 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 1997, 5:33 PM CDT (22:33 UTC)
Expired
Jul 4, 1997, 5:45 PM CDT
In force
12 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Nevada County, AR

The radar

The Shreveport radar (KSHV), 144 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:36 PM CDTHail 0.75Bluff City, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1636 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 042233 RRA
TORSHV
ARC099-042245-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
533 PM CDT FRI JUL 4 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  545 PM CDT
FOR THE FOLLOWING AREA...
 
IN SOUTHWEST ARKANSAS
 
   ...NORTHEASTERN NEVADA COUNTY
 
AT 533 PM NATIONAL WEATHER DOPPLER RADAR IN SHREVEPORT INDICATED A
DEVELOPING TORNADO IN EXTREME NORTHEASTERN NEVADA COUNTY tNEAR THE TOWN
OF READER.
 
PERSONS IN READER TAKE SHELTER NOW!
 
 
 
IF YOU ARE IN A MOBILE HOME...GO TO A STORM SHELTER IF AVAILABLE.
IF A STORM SHELTER IS NOT AVAILABLE...SEEK SHELTER IN A DITCH OR LOW
SPOT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jul 4, 2:36 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 4, 2:36 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CDT FRI JUL 4 1997

SFC PLOTS INDICATE LITTLE FNTL MVMNT SINCE MRNG. PREFNTL TROF BROUGHT
LGT NW BREEZE TO AREA TIL MIDDAY WHICH PROB REINFORCED CAP. NO PCPN
THIS AFTN EITHER SIDE OF FNT OVR AREA WITH ALL ACTIVE WEATHER WELL
EAST ALG FNT CLSR TO UPR DYNAMICS. UPR DIV WILL INCREASE AS RIGHT REAR
QUAD JET SINKS TWD AREA SLIGHTLY TWD AREA THIS EVE. SMALL COMPLEX RW/TRW
NR FTW AT MIDDAY HAS ALSO DISSIPATED. IF SFC WINDS CONT TO BACK TO SOUTH
OR EVEN SW THE CAP PERHAPS BKN THIS EVE BUT AS OF YET CU FIELDS RATHER
SPARSE. STARTING TO LOOK MORE LIKE EVENT TWD END OF PERIOD LATER IN
WKND AS SRLY FLOW INTERACTS WITH STALLING FNT. MODELS INDICATE ONLY
SLIGHT DRYING ON SAT WITH MSTR RTN SUN. IN MEANTIME WILL LEAVE IN SLIGHT
CHC THIS EVE WITH CONT UNSTABLE AIR.

SHV 70/88/68/89  2213      MLU 72/88/69/89  3223

VII

In the hours before

Special weather statement, Jul 4, 4:11 PM CDT, 1 hour 22 minutes before
ARZ059-070-TXZ097-042315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
411 PM CDT FRI JUL 4 1997

...STRONG THUNDERSTORM CONTINUES OVER THE RED RIVER...

AT 411 PM DOPPLER RADAR INDICATED A THUNDERSTORM OVER THE RED RIVER
BETWEEN DEKALB TEXAS AND FORMAN ARKANSAS.  STRONG GUSTY WINDS...
DANGEROUS LIGHTNING...HAIL AND VERY HEAVY RAINS CAN BE EXPECTED WITH
THIS THUNDERSTORM AS IT MOVES TO THE EAST AT 10 MPH.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP FOR THE
REST OF THE AFTERNOON AND EVENING HOURS AS A COOL FRONT APPROACHES
THE AREA FROM THE NORTH.

10
Special weather statement, Jul 4, 4:17 PM CDT, 1 hour 16 minutes before
ARZ059-070-TXZ097-042315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
411 PM CDT FRI JUL 4 1997

...STRONG THUNDERSTORM CONTINUES OVER THE RED RIVER...

AT 411 PM DOPPLER RADAR INDICATED A THUNDERSTORM OVER THE RED RIVER
BETWEEN DEKALB TEXAS AND FORMAN ARKANSAS.  STRONG GUSTY WINDS...
DANGEROUS LIGHTNING...HAIL AND VERY HEAVY RAINS CAN BE EXPECTED WITH
THIS THUNDERSTORM AS IT MOVES TO THE EAST AT 10 MPH.

ADDITIONAL SHOWERS .AND THUNDERSTORMS WILL CONTINUE TO DEVELOP FOR THE
REST OF THE AFTERNOON AND EVENING HOURS AS A COOL FRONT APPROACHES
THE AREA FROM THE NORTH.

10

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:48 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard42 min
Jul 4, 4:55 PM CDTSevere Thunderstorm WarningSHVNevada35 min
Jul 4, 5:02 PM CDTSevere Thunderstorm WarningSHVHempstead, Little River43 min
Jul 4, 5:37 PM CDTSevere Thunderstorm WarningSHVHempstead53 min

Nearby

Tornado Warnings in Arkansas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.